Alert archive / Kansas / Special Weather Statements in 2019

Special Weather Statement, NWS Dodge City, KS

May 7, 2019Barber County, Kansas

NWS Dodge City, KS issued this special weather statement at May 7, 2019, 7:13 PM CDT for Barber County, Kansas. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 7, 2019, 7:13 PM CDT (00:13 UTC)
Expired
May 7, 2019, 8:00 PM CDT
In force
47 min
Issued by
NWS Dodge City, KS

County Barber County, KS

The radar

The Vance AFB radar (KVNX), 78 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 0.2 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2019-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1355 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2019-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1355 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
1174 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
152 m²/s²
Significant tornado parameter
0.5
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted.

329 
WWUS83 KDDC 080013
SPSDDC

Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Tue May 7 2019
 
KSZ090-080100-
Barber KS-
713 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER COUNTY UNTIL
800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3727 9892 3717 9863 3700 9876 3700 9900
TIME...MOT...LOC 0013Z 204DEG 21KT 3702 9891 

$$

TATRO

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this special weather statement went out at May 7, 6:07 PM CDT, 1 hour 6 minutes earlier.

Area forecast discussion, May 7, 6:07 PM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
607 PM CDT Tue May 7 2019

...UPDATE TO AVIATION...

.SHORT TERM...(This evening through Wednesday)
Issued at 320 PM CDT Tue May 7 2019

Precipitation efficiency should be even greater this evening as the
Precipitable water values in the layer have increased considerably
from last night, to as much as 1 inch as far west as the Colorado
line. The unstable airmass will continue to produce scattered
showers and thunderstorms over the entire forecast area, before
stronger forcing arrives this evening - spreading excessive rainfall
over the central Kansas counties, to the north of the surface warm
front. Severe weather threat will mainly hinge on the northward
surge of warm air, if any as the forcing increases this evening. If
the front doesn't lift north, the main threats might be limited to
heavy rain and hail, but become more of wind or even tornado threat
with any northward lift of the frontal zone. At a minimum, the region
around Comanche Barber and Pratt counties should logically have the
highest severe risk. RAP and HRRR produce widespread 2 to 3 inches
rainfall amounts across portion s of the central Kansas counties
(fairly regulated to the areas with the current flash flood watch).
The southwest upper low lifts into Kansas as a damped out wave in
the base of a progressive trough, lifting to the northeast Wednesday
night.

.LONG TERM...(Wednesday night through Tuesday)
Issued at 320 PM CDT Tue May 7 2019

A cooler period is expected with temperatures limited to the 50s
(maybe as cold as upper 40s in west central Kansas) for Thursday.
Lows will plummet into the 40s Thursday morning and 30s by Friday
morning. Only a slow recovery in temperatures is expected through
the weekend with highs reaching normal mid may high values of the
mid 70s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
Issued at 605 PM CDT Tue May 7 2019

Scattered thunderstorms will continue to spread northeast across
southwest and central Kansas tonight affecting KHYS and KDDC and
possibly as far west as KGCK and KLBL. MVFR/IFR cigs/vsbys are
expected in the vicinity of all TAF sites through early Wednesday
morning as low level stratus persists along and north of a near
stationary frontal boundary stretching from the Oklahoma northeast
into south central Kansas. East-northeast winds 10 to 20kt will
persist north of the aforementioned frontal boundary through late
this evening with winds becoming more light and variable overnight
as a surface low lifts northeast across southwest and central
Kansas.

&&

.PRELIMINARY POINT TEMPS/POPS...
DDC  55  68  40  52 / 100  30  20  20
GCK  50  61  40  51 /  90  40  20  20
EHA  50  63  39  51 /  70  30  30  30
LBL  52  66  41  53 /  90  20  20  20
HYS  51  64  40  53 /  90  60  30  20
P28  58  73  45  55 / 100  30  20  10

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
Flash Flood Watch through Wednesday evening for KSZ046-064>066-
078>081-087>090.

&&

SHORT TERM...Russell
LONG TERM...Russell
AVIATION...JJohnson
Hazardous weather outlook, May 7, 3:44 AM CDT, 15 hours 29 minutes before
Hazardous Weather Outlook...CORRECTED
National Weather Service Dodge City KS
344 AM CDT Tue May 7 2019

KSZ030-031-043>046-061>066-074>081-084>090-081000-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
344 AM CDT Tue May 7 2019 /244 AM MDT Tue May 7 2019/

This hazardous weather outlook is for portions of central...south
central...southwest and west central Kansas.

.DAY ONE...Today and tonight.

Day 1 Discussion
----------------

Scattered rain showers and thunderstorms can be expected early
this morning. Briefs moderate to heavy rainfall along with hail
up to the size of quarters will be the main hazards
early this morning.

Severe thunderstorms will be possible this afternoon and early
tonight. Two inch hail or larger, strong damaging winds, and even
a few tornadoes will be possible.

Tonight periods of heavy rainfall will be the main hazard and this
may result in some flooding issues, especially south of a La
Crosse to Jetmore to Meade line.

Day 1 Hazards
-------------
* Tornado: Limited risk
* Hail: Elevated risk
* Thunderstorm wind damage: Elevated risk
* Flooding: Elevated risk
* Lightning: Significant risk
* Non-thunderstorm wind: Limited risk

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Days 2-7 Discussion
-------------------

Strong to severe thunderstorms will be possible on Wednesday.
Large hail and strong winds will be the main hazard from the
stronger storms.

There will be a chance for some frost early Friday morning.

Days 2-7 Hazards
----------------
* Wednesday
  - Lightning: Elevated risk
  - Severe thunderstorm: Limited risk
  - Non thunderstorm wind: Limited risk

* Thursday
  - Lightning: Limited risk

* Friday
  - Lightning: Limited risk

* Saturday
  - Lightning: Limited risk

* Sunday
  No hazards.

* Monday
  - Lightning: Limited risk

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required after 2 pm south of a Johnson
to Larned line.

&&

For more details visit our webpage http://weather.gov/ddc/ehwo

18

In the hours before

Special weather statement, May 7, 5:03 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Dodge City KS
503 PM CDT Tue May 7 2019

KSZ078-088-072230-
Clark KS-Ford KS-
503 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD AND NORTH
CENTRAL CLARK COUNTIES UNTIL 530 PM CDT...

At 503 PM CDT, Doppler radar was tracking a strong thunderstorm near
Clark State Lake, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bloom, Clark State Lake and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

LAT...LON 3726 9976 3733 9996 3760 9984 3752 9956
TIME...MOT...LOC 2203Z 208DEG 26KT 3737 9983

TATRO
Special weather statement, May 7, 5:06 PM CDT, 2 hours 7 minutes before
Special Weather Statement
National Weather Service Dodge City KS
506 PM CDT Tue May 7 2019

KSZ080-089-090-072230-
Barber KS-Kiowa KS-Comanche KS-
506 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KIOWA...NORTHWESTERN
BARBER...NORTHEASTERN COMANCHE AND SOUTHWESTERN PRATT COUNTIES UNTIL
530 PM CDT...

At 506 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of Sun City, moving northeast at 30 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Sun City and Belvidere.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3724 9920 3748 9906 3745 9874 3715 9900
TIME...MOT...LOC 2206Z 216DEG 28KT 3729 9904

TATRO
Special weather statement, May 7, 5:41 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Dodge City KS
541 PM CDT Tue May 7 2019

KSZ078-080-088-072315-
Clark KS-Kiowa KS-Ford KS-
541 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN FORD...NORTHWESTERN
KIOWA AND NORTH CENTRAL CLARK COUNTIES UNTIL 615 PM CDT...

At 541 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kingsdown, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bucklin, Mullinville, Ford and Kingsdown.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

LAT...LON 3752 9987 3775 9966 3766 9938 3742 9968
TIME...MOT...LOC 2241Z 216DEG 28KT 3753 9972

TATRO
Special weather statement, May 7, 5:53 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Dodge City KS
553 PM CDT Tue May 7 2019

KSZ087-088-072330-
Meade KS-Clark KS-
553 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MEADE AND
SOUTHWESTERN CLARK COUNTIES UNTIL 630 PM CDT...

At 553 PM CDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Meade State Park, moving northeast at 30 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Englewood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for southwestern
Kansas.

LAT...LON 3713 10040 3734 10012 3710 9994 3700 10002
      3700 10035
TIME...MOT...LOC 2253Z 235DEG 27KT 3709 10026

TATRO
Special weather statement, May 7, 6:25 PM CDT, 48 minutes before
Special Weather Statement
National Weather Service Dodge City KS
625 PM CDT Tue May 7 2019

KSZ079-080-080000-
Kiowa KS-Edwards KS-
625 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR KIOWA AND SOUTH CENTRAL EDWARDS
COUNTIES UNTIL 700 PM CDT...

At 625 PM CDT, Doppler radar was tracking a strong thunderstorm near
Mullinville, moving northeast at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Greensburg, Haviland and Mullinville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
and southwestern Kansas.

LAT...LON 3738 9955 3774 9955 3782 9934 3755 9902
TIME...MOT...LOC 2325Z 235DEG 27KT 3751 9946

TATRO
Special weather statement, May 7, 7:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Dodge City KS
713 PM CDT Tue May 7 2019

KSZ090-080100-
Barber KS-
713 PM CDT Tue May 7 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BARBER COUNTY UNTIL
800 PM CDT...

At 713 PM CDT, Doppler radar was tracking a strong thunderstorm near
Aetna, moving northeast at 25 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Aetna.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

A Tornado Watch remains in effect until 1100 PM CDT for south central
Kansas.

LAT...LON 3727 9892 3717 9863 3700 9876 3700 9900
TIME...MOT...LOC 0013Z 204DEG 21KT 3702 9891

TATRO

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 7:53 PM CDTSpecial Weather StatementDDCPratt37 min
May 7, 8:28 PM CDTSpecial Weather StatementDDCPratt32 min
May 7, 8:30 PM CDTSpecial Weather StatementDDCBarber30 min
May 7, 8:44 PM CDTSpecial Weather StatementDDCBarber31 min
May 7, 8:48 PM CDTSevere Thunderstorm WarningDDCBarber27 min
May 7, 9:11 PM CDTAreal Flood WarningDDCBarber15 hr
May 7, 9:23 PM CDTAreal Flood WarningDDCPratt9 hr
May 7, 11:21 PM CDTDense Fog AdvisoryDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 12 more9 hr
May 8, 5:43 AM CDTSpecial Weather StatementDDCMorton47 min
May 8, 8:50 AM CDTRiver Flood WarningDDCBarber67 hr
May 8, 9:04 AM CDTAreal Flood WarningDDCComanche, Kiowa, Pratt27 hr
May 8, 12:49 PM CDTAreal Flood WarningDDCBarber24 hr
May 8, 3:38 PM CDTFreeze WatchDDCEllis, Finney, Ford, Grant, Gray, Hamilton and 9 more20 hr

Nearby

Special Weather Statements in Kansas, 2019Every special weather statement in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.